It's been almost 4 weeks since starting my lower doses of chemo. I'm finally up to half a pill a day. I'm thrilled that the side effects have been pretty minimal. The biggest hurdle has just been feeling so gosh darn tired all the time, but other than that, it's been great!
I looked at the tumors this morning after I showered and can see a significant difference in their size since the last time I saw the oncologist. He said that I should see any further shrinking till I'm back up to a full dose, and yet he's wrong......again. Normally you don't want your oncologist to be wrong, but in this case, I'm SUPER thankful he is. =)
Our family has been getting showered with blessings this past month. My parents and my brother each gave me $1000 to help with medical bills. That pretty much got us up to date with what we owed the Dr.s thus far. A few weeks ago some friends from high school dropped off three big boxes filled with tons of food, goodies to make chemo easier, and a gift cert for 4 full house cleanings by a professional.
Then last week and this week our church got word of my diagnosis and people have been coming by dropping off dinners. There is so much food in the house it's insane! A lady from our church also knitted me a lap blanket to keep warm!
I'm completely overwhelmed by all the generosity shown to our family. It's been mind blowing. It's made me realize that when I'm over this life hurdle, I want to get more involved and help others as well. Something as small as making a meal for someone can be such a huge blessing and I want to be a part of that.
I see the oncologist on April 3rd and will report back when I've got some more info.
Wednesday, March 26, 2014
Thursday, March 6, 2014
It's been about 3 weeks since I started chemo. The first few days were great and then the nausea set it, big time! I also started experiencing some other fun side effects like my stomach burning (like I ate lava), heartburn, night sweats, insomnia, exhaustion, not thinking clearly. etc. Then on the 11th day on chemo I was scratching my arm and noticed some pale red dots all over it. I ran into the bathroom and stripped off my clothes and low and behold I was covered in spots. Itchy spots.
A few hours later they looked like this.
A few hours later they looked like this.
By this time the itching was out of control horrible! I'd called and talked to the nurse of my oncologist earlier who told me to stop taking the chemo for 1 week and use hydrocortisone to help with the itch.
The cortisone did absolutely nothing. zilch. At this point I'm going crazy. Anything touching any part of my body, like clothing, was making the itching unbearable. These hives were on my toes all the way up on my scalp. The only place I didn't have any was my face and neck. I tried taking an oatmeal bath, then a baking soda bath, then dabbing on white vinegar, then started googling anything that might help. Nothing helped. That night was terrible. I'd fall asleep and move then wake up to itching because the sheets touched my skin.
The next morning my entire body looked like this.
The red spots were getting bigger and bigger and eventually you could barely even see any regular skin. I just sat on my couch and cried. There was nothing I could do and the itch was so intense. A friend of mine made some lavender salve using real lavender essential oils. I tried it and for the first time in 3 days I had some relief! It didn't take the itch away 100%, but it cut it down by at least half. I felt like I could semi function again. I had to rub down with the salve every couple hours, but it was worth it! I saw the oncologist on Monday and he was extremely concerned about the rash. He told me it was a severe allergic reaction and can sometimes be fatal. Seriously?! Ugh! So this week he told me to cut my chemo pills into EIGHTHS! I couldn't believe my pill cutter was able to do it successfully! Next week I'll take 1/4 pill, then 3/8's and so on and so forth until I can make it back up to a whole pill. He hopes doing that will allow my body to slowly acclimate and not react in such a dangerous way.
Unfortunately this chemo is the ONLY chemo that works on my type of cancer, so there isn't much they can do if I get another rash except tell me to go off the chemo completely. I'm trying to stay positive and not let all the "what if's" pull me down.